Texas, 2011

Heavy Snow in Texas, December 4 to 5, 2011

December 4 to 5, 2011 · NWS MAF · 2 events in 2 counties and zones

An upper level storm system moved over west Texas and resulted in widespread snowfall of 1-3 inches. Lift was great enough for thundersnow, which likely contributed to a couple of areas receiving higher snowfall amounts.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level storm system moved over west Texas and resulted in widespread snowfall of 1-3 inches. Lift was great enough for thundersnow, which likely contributed to a couple of areas receiving higher snowfall amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 4, 10:00 PM CST, 15 minutes earlier.

Area forecast discussion, Dec 4, 10:00 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1000 PM CST SUN DEC 4 2011

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

A MESSY SITUATION WILL CONTINUE OVER THE NEXT 24 HRS...W/CURRENT
WV IMAGERY SHOWING THE THE FIRST UPPER LVL STORM SYSTEM HAS
ARRIVED. AREA RADARS SHOW CONVECTION HAS SPREAD INTO THE ERN HALF
OF THE CWA...W/NMQ/Q2 EVEN INDICATING SOME -SHSN IN THE NRN HALF
OF LEA COUNTY. MODEL FCST SOUNDINGS CHANGE THIS PRECIP OVER TO A
WINTRY MIX OVERNIGHT...AND TO SHSN. MODELS HAVE DONE POORLY ON
CIGS OVER THE PAST 24 HRS...SO WE/LL KEEP GOING MVFR CIGS
OVERNIGHT...W/VARIABLE VSBYS DUE TO SHSN. AS THE UPPER TROUGH
PASSES OVERNIGHT...A SECONDARY TROUGH WILL DIG THRU AZ TO THE NM
BORDER BY 00Z TUESDAY. FORECAST SOUNDINGS SUGGEST CIGS CRATERING
EVEN FURTHER TO IFR/LIFR MONDAY AFTERNOON...ESPECIALLY NRN
TERMINALS...WHERE BETTER ISENTROPIC LIFT IS FCST. ATTM...LOW CIGS LOOK
TO BE THE LIMITING FACTORS TO AVIATION INTERESTS.

&&

.PREV DISCUSSION... /ISSUED 758 PM CST SUN DEC 4 2011/

UPDATE...
SEE DISCUSSION BELOW.

DISCUSSION...
UPDATED THE PRECIPITATION FORECAST FOR THIS EVENING. DUE TO
INCREASING RAIN AND SNOW SHOWER ACTIVITY WITHIN THE TRANS PECOS...
WE HAVE DECIDED TO INCREASE THE POPS TO LIKELY ACROSS PORTIONS OF
THE TRANS PECOS...PERMIAN BASIN...AND THE WESTERN LOW ROLLING
PLAINS TONIGHT. SINCE UPDATING THE POPS FOR TONIGHT...WE HAVE ALSO
DECIDED TO CONTINUE THE WINTER WEATHER ADVISORY THROUGH 12Z.

PREV DISCUSSION... /ISSUED 444 PM CST SUN DEC 4 2011/

DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

AVIATION...

A MESSY SITUATION WILL DEVELOP OVER THE NEXT 24 HRS...W/CURRENT WV
IMAGERY SHOWING AN UPPER LVL STORM SYSTEM MOVING INTO SE NM/WEST
TEXAS. AREA RADARS ALREADY SHOW CONVECTION DEVELOPING INVOF
KELP...AND THIS ACTIVITY SHOULD DEVELOP EAST OVER THE NEXT FEW
HRS. MODEL FCST SOUNDINGS CHANGE THIS OVER TO A WINTRY MIX FOR
MUCH OF THE AREA THIS EVENING...AND TO SHSN OVERNIGHT. MODELS HAVE
DONE POORLY ON CIGS OVER THE PAST 24 HRS...SO WE/LL KEEP GOING
MVFR CIGS OVERNIGHT...W/VARIABLE VSBYS DUE TO SHSN. AS THE UPPER
TROUGH PASSES OVERNIGHT...A SECONDARY TROUGH WILL DIG THRU AZ TO
THE NM BORDER BY 00Z TUESDAY. FORECAST SOUNDINGS SUGGEST CIGS
CRATERING EVEN FURTHER TO LIFR MOST TERMINALS MONDAY
AFTERNOON...W/BETTER ISENTROPIC LIFT NRN TERMINALS. ATTM...LOW
CIGS LOOK TO BE THE LIMITING FACTORS TO AVIATION INTERESTS.

PREV DISCUSSION... /ISSUED 253 PM CST SUN DEC 4 2011/

DISCUSSION...
ON WATER VAPOR IMAGERY THERE IS A FAST MOVING UPPER LEVEL LOW
CURRENTLY OVER SOUTHERN NEW MEXICO. ON VISIBLE SATELLITE MUCH OF THE
AREA IS COVERED WITH CLOUDS. AT THE SURFACE THERE IS A RIDGE RUNNING
FROM KANSAS...INTO OKLAHOMA AND INTO CENTRAL TEXAS. AS A RESULT
THERE IS A NORTHEAST SURFACE FLOW OVER THE AREA.

THE LOW THAT IS CURRENTLY OVER SOUTHERN NEW MEXICO WILL BE THE MOST
SIGNIFICANT FEATURE OF THE NEXT DAY. IT WILL CONTINUE TO MOVE
QUICKLY EAST. AS IT DOES IT WILL FILL...BY THIS EVENING IT WILL LOSE
THE CUT OFF LOW FEATURE. HOWEVER...IT WILL STILL BE A STRONG
SHORTWAVE TROUGH THROUGH AND SIGNIFICANTLY IMPACT THE AREA. THERE
IS GOOD MODEL AGREEMENT THAT THERE WILL BE PRECIPITATION ACROSS
THE AREA...BUT WHAT TYPE AND WHEN IS THE TRICKY PART. MUCH OF THIS
PRECIPITATION WILL START OUT AS RAIN. THE HIGHER ELEVATIONS MAY
SEE THIS PRECIPITATION CHANGE OVER TO SNOW AS EARLY AS THIS
EVENING. AT THAT POINT THERE IS A VERY STRONG 500MB VORT MAX
ASSOCIATED WITH THIS TROUGH OF 30 TO 40. THE 850/500MB THICKNESS
WILL BE GREATER THAN 4140 FOR THE NORTHWESTERN HALF OF THE
AREA...AND ABUNDANT MOISTURE WILL BE AVAILABLE. SHORTLY BEFORE
MIDNIGHT THE CHANCE FOR PRECIPITATION WILL INCREASE AS THE TROUGH
MOVES DIRECTLY OVER THE AREA. THE HIGHEST POPS WILL BE IN THE
TRANS PECOS AREA...AND THE DAVIS AND GUADALUPE MOUNTAINS. THIS IS
THE AREA WHERE THE MODELS ARE INDICATING THE GREATEST DIVERGENCE.
AROUND THIS TIME THE CHANCE FOR THUNDERSTORMS WILL INCREASE
SLIGHTLY. 700-500MB LAPSE RATES WILL BE 6.5 OR GREATER FOR THE
EASTERN HALF OF THE AREA...SO ISOLATED THUNDERSTORMS WERE ADDED.
BASED ON THE ALL OF THIS INFORMATION THERE IS A DISTINCT
POSSIBILITY OF HIGHER ELEVATIONS OF RECEIVING ONE TO THREE INCHES
OF SNOW. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THESE
AREAS.

AS SHRTWV TROF EXITS THE AREA MONDAY YET ANOTHER STRONG SHRTWV TROF
IS SEEN AT 5H NEAR THE AZ/NM LINE BU 00Z/TUE WITH LEAD SHRTWV TROF
HAVING ALREADY KICKED E IN TO SE NM PLAINS. MUCH COLDER AIR WILL
HAVE ALREADY MOVED S AND BY 00Z/TUE 85H TEMPS WILL BE WIDESPREAD
LESS THAN -4C. LOOKING AT ISENTROPIC LAYER BTWN 285-295K THE WILL
BE LIFT E OF 7H CIRCULATION. NAM12 DEPICTS STRONG WAA AT 7H. THIS
WILL INCREASE THE CHANCE OF SNOW ACRS SE NM/GDP MTNS BEGINNING
EARLY MONDAY EVENING. ALTHOUGH MSTR ISN/T THAT DEEP (TO NEAR
600MB) THIS WILL LIKELY RESULT IN 1-2" OF SNOW IN WRN EDDY CO AND
GDP MTNS LATE MONDAY NIGHT/TUE MORNING. THE CHANCE FOR LIGHT SNOW
WILL INCREASE FARTHER S AND E BUT LIFT LOOKS TO BE WEAKER AND SIG
ACCUMULATIONS ARE NOT EXPECTED ATTP...AND WILL REFLECT UPTICK IN
POPS. IT WILL BE VERY COLD FOR W TX STANDARDS TUE...HIGHS 25-35.
UPGLIDE WEAKENS THRU THE DAY TUE AS SAID SHRTWV TROF MOVES E. -SN
WILL STILL BE POSSIBLE THOUGH ACRS THE W. ATMOSPHERE WILL BE
FAIRLY STARVED FOR MSTR ATTP AND EVEN THOUGH THERE IS GOOD MID
LEVEL VORTICITY ADVECTION EXPECT THAT -SN OR FLURRIES WILL BE
ABOUT ALL THAT IS PRODUCED AND MOST OF THAT WILL BE ACRS THE TRANS
PECOS. ANOTHER WELL DEFINED SHRTWV TROF WILL MOVE INTO BASE OF
TROF INCREASING LIFT IN THE MID LEVEL TUE NIGHT/WED MORNING. IT
WILL BE EVEN COLDER WED MORNING. CLOSED LOW WILL MOVE ON E WED AND
THERE WILL VERY LITTLE CHANCE THAT TEMPS WILL WARM DESPITE MOSTLY
SUNNY SKIES...DEEP COLD N-NW FLOW...SETTING UP FAVORABLE
CONDITIONS FOR ANOTHER VERY COLD MORNING THRU.

BY THURSDAY MORNING ZONAL FLOW WILL DEVELOP ACROSS SOUTHEAST NEW
MEXICO AND WEST TEXAS. THIS PATTERN WILL ALLOW TEMPERATURES
WITHIN THE CWA TO INCREASE BY 8 TO 10 DEGREES FROM WEDNESDAY AND
RESULT IN CLEAR SKIES. FOR FRIDAY THROUGH THE REMAINDER OF THE
FORECAST PERIOD HAVE DECIDED TO TREND MORE TOWARDS THE CMC AND
ECMWF. THE CMC/ECMWF BRINGS A SHORTWAVE TROUGH ACROSS THE REGION
THURSDAY NIGHT INTO FRIDAY. THE NORTHWEST FLOW ALOFT WILL ALLOW A
WEAK COLD FRONT TO MOVE THROUGH THE AREA ON FRIDAY. THIS SHORT
WAVE MOVING ACROSS THE STATE WILL BE DRY AND NO PRECIPITATION WILL
RESULT FROM THIS SYSTEM.

AFTER FRIDAY A COUPLE OF WEAK SHORTWAVES WILL PROPAGATE ACROSS
SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS WHICH WILL INCREASE THE
CLOUD COVERAGE ACROSS THE REGION BUT WILL ALSO BE DRY INHIBITING
CHANCES FOR PRECIPITATION.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER WEATHER ADVISORY UNTIL 5 AM MST MONDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...WINTER WEATHER ADVISORY UNTIL 6 AM CST /5 AM MST/ MONDAY FOR THE
     FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

44
Hazardous weather outlook, Dec 4, 1:09 PM CST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
109 PM CST SUN DEC 4 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
109 PM CST SUN DEC 4 2011 /1209 PM MST SUN DEC 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTRY MIX OF SNOW AND RAIN WILL BEGIN TONIGHT IN THE WEST. SNOWFALL
ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED IN THE GUADALUPE...DELAWARE...
AND DAVIS MOUNTAINS (ABOVE 6500 FT) WHERE 1 TO 3 INCHES OF SNOW
ARE POSSIBLE. FARTHER EAST INTO THE PLAINS AND MORESO AFTER 3 AM
MORE OF A MIX IS EXPECTED...HOWEVER A TRANSITION TO SNOW IS EXPECTED
TO OCCUR ACROSS PARTS OF SOUTHEAST NEW MEXICO...AND THE NORTHERN
AND CENTRAL PERMIAN BASIN MONDAY MORNING. 1 TO 2 INCHES OF SNOW
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE AREAS RAIN AND SNOW ARE EXPECTED TO MOVE EAST AROUND NOON...HOWEVER
AS EVEN COLDER AIR FILTERS IN DURING THE DAY MONDAY THE CHANCE SNOW
WILL RETURN AGAIN ACROSS MOST AREAS...BUT ESPECIALLY IN SOUTHEAST
NEW MEXICO AND THE GUADALUPE MOUNTAINS WHERE ANOTHER 1 TO 2 INCHES
WILL BE POSSIBLE BY THE END OF TUESDAY MORNING. GENERALLY UP TO OR
LESS THAN AN INCH OF SNOW IS EXPECTED ELSEWHERE. VERY COLD TEMPERATURES
ARE IN THE OFFING FOR WEDNESDAY AND THURSDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Martin

When
December 4, 10:15 PM CST to December 5, 9:55 AM CST
Where
Martin forecast zone
Reported by
Public
Coordinates
32.306, -101.951 (the zone’s center; the record gives no point)

Four inches of snowfall was reported in Lenorah, which is located approximately 6 miles east of Tarzan. Thunderstorms aided a rapid phase change to snow with the heaviest snowfall occurring after the precipitation changeover.

Heavy Snow, Scurry

When
December 5, 1:15 AM CST to 8:35 AM CST
Where
Scurry forecast zone
Reported by
Public
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

Four inches of snowfall was reported 2 miles southwest of Knapp, which is approximately 14 miles west/southwest of Snyder.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353841, 353840.